ALLOPURINOL (4-hydroxypyrazolo [3, 4-d] pyrimidine) (Zyloprim) has been used since 1962 in the treatment of hyperuricemia. Numerous side effects have been noted. Gastrointestinal distress, diarrhea, pruritus, maculopapular rash, headache, fever, leukopenia, and eosinophilia have been reported, as have reversible alterations in liver function tests with or without jaundice. The more serious complications of xanthine stones, fatal toxic epidermal necrolysis, and acute vasculitis, and granulomatous hepatitis1 have also been reported. Hepatitis of mild to moderate severity has been described in patients who had severe allopurinol hypersensitivity.2,3 We report a fatal outcome of acute, massive, hepatic necrosis in a patient receiving allopurinol for asymptomatic hyperuricemia.
Report of a Case
A 48-year-old woman had been under medical care since 1965 for hypertension, with blood pressure readings up to 240/150 mm Hg. She had had slowly progressive retinopathy and hypertensive cardiovascular disease manifested by congestive heart failure.She was admitted to
Butler RC, Shah SM, Grunow WA, Texter EC. Massive Hepatic Necrosis in a Patient Receiving Allopurinol. JAMA. 1977;237(5):473–474. doi:10.1001/jama.1977.03270320051024
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: